Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Analysis of variable-stepsize linear multistep methods with special emphasis on symmetric ones

Authors: B. Cano and A. Durán
Journal: Math. Comp. 72 (2003), 1769-1801
MSC (2000): Primary 65L06, 70F05, 70H33
Published electronically: May 29, 2003
MathSciNet review: 1986804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we deal with several issues concerning variable-stepsize linear multistep methods. First, we prove their stability when their fixed-stepsize counterparts are stable and under mild conditions on the stepsizes and the variable coefficients. Then we prove asymptotic expansions on the considered tolerance for the global error committed. Using them, we study the growth of error with time when integrating periodic orbits. We consider strongly and weakly stable linear multistep methods for the integration of first-order differential systems as well as those designed to integrate special second-order ones. We place special emphasis on the latter which are also symmetric because of their suitability when integrating moderately eccentric orbits of reversible systems. For these types of methods, we give a characterization for symmetry of the coefficients, which allows their construction, and provide some numerical results for them.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L06, 70F05, 70H33

Retrieve articles in all journals with MSC (2000): 65L06, 70F05, 70H33

Additional Information

B. Cano
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, Spain

A. Durán
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, Spain

PII: S 0025-5718(03)01538-2
Keywords: Linear multistep methods, variable stepsizes, stability, periodic orbits, error growth, reversible systems, symmetric integrators, asymptotic expansion of the error
Received by editor(s): December 26, 2000
Received by editor(s) in revised form: April 30, 2002
Published electronically: May 29, 2003
Additional Notes: This work was supported by DGICYT PB95–705 and JCL VA36/98
Article copyright: © Copyright 2003 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia